Wyoming, 2012

High Wind in Wyoming, April 27, 2012

April 27, 2012 · NWS RIW · 4 events in 4 counties and zones

A tight pressure gradient coupled with a strong cold front to produce high wind across the Cody Foothills as well as along the southern wind corridor from eastern Sweetwater County through Natrona County. The peak gust was 69 mph at a station on the west side of Cody.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient coupled with a strong cold front to produce high wind across the Cody Foothills as well as along the southern wind corridor from eastern Sweetwater County through Natrona County. The peak gust was 69 mph at a station on the west side of Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 26, 11:18 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 26, 11:18 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RIVERTON WY
1218 AM MDT FRI APR 27 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

A DYNAMIC NEGATIVELY TILTED TROUGH AND AN ASSOCIATED COLD FRONT
WILL SWEEP THROUGH THE AREA TODAY. AREAS OF STRONG WIND AND RAIN
CHANGING TO SNOW WILL BE THE PRIMARY CONCERNS WITH THIS SYSTEM.
THE DYNAMIC NATURE OF THE TROUGH WILL ADD AN ELEMENT OF CHAOS TO
WHERE THE MOST PRECIP MAY FALL. STRONG DOWNWARD FORCING BEHIND THE
TROUGH AXIS WILL MOST LIKELY HALT THE PRECIP ACROSS THE SOUTH THE
EARLIEST...PERHAPS EVEN BY THIS AFTERNOON. A WIDESPREAD 6 TO 8
INCHES OF SNOW CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE
WEST...WITH A LOCAL 9 TO 12 INCHES POSSIBLE. LOWER ELEVATIONS WILL
LIKELY CHANGE TO SNOW BY SUNRISE. SNOW WILL PRIMARILY ACCUMULATE
ON VEGETATION AND ELEVATED SURFACES BUT HEAVIER SNOW BANDS MAY
CAUSE SLUSHY AREAS ON ROADS AND SIDEWALKS...1 TO 3 INCHES IS
POSSIBLE IN THE LOWER ELEVATIONS WITH LOCALLY HIGHER AMOUNTS
POSSIBLE NORTH OF JACKSON.

THE FRONT WILL MOVE RAPIDLY ACROSS THE STATE...EXITING THE EASTERN
ZONES BY NOON. MODERATE TO STRONG WINDS WILL ACCOMPANY THE COLD
FRONT WITH SUSTAINED 25 TO 40 MPH WINDS...GUSTING TO 60 MPH OVER
FAVORED AREAS ACROSS EASTERN SWEETWATER COUNTY...FREMONT
COUNTY...AND NATRONA COUNTY...STRONG WINDS ARE ALSO POSSIBLE ALONG
THE WIND RIVER MOUNTAINS...SOUTHERN ABSAROKAS...THE LANDER
AREA...AND THE UPPER WIND RIVER BASIN...THOUGH WINDS ARE NOT
SUPPOSED TO EXCEED WARNING CRITERIA...THE DAY WILL STILL BE VERY
WINDY. THE STRONG WINDS WILL TAPER OFF BY LATE THIS AFTERNOON
ACROSS THESE AREAS. STRONG WINDS ALONG THE CODY FOOTHILLS...
MAINLY IN AREAS ADJACENT TO THE MOUNTAINS BETWEEN CODY AND
CLARK...WILL BLOW THROUGH THE EARLY MORNING HOURS...MODERATING
AFTER 9AM.

THE UPPER LOW RESPONSIBLE FOR TODAYS WEATHER WILL STALL OUT OVER
THE STATE...AND WILL REMAIN AN INFLUENCE ON OUR WEATHER THROUGH
THE SHORT TERM. THERE IS SOME MODEL DISAGREEMENT ON THE STRENGTH
AND POSITION OF THE UPPER LOW...HAVE KEPT AT LEAST SLIGHT CHANCE
POPS IN MUCH OF CENTRAL AND NORTHERN WYOMING THROUGH
SUNDAY...THERE IS SOME MODEL AGREEMENT ON THE UPPER LOW LIFTING
OUT OF THE AREA ON SUNDAY NIGHT...SO JUST KEPT SOME MENTION OF
PRECIP OVER THE HIGHER ELEVATIONS OF THE NORTH.

THE UPPER LOW WILL ALSO KEEP TEMPERATURES RATHER COOL WHEN
COMPARED TO THE RECENT WARM SPELL...HIGH TEMPERATURES THROUGH
SUNDAY WILL BE 5 TO 10 DEGREES BELOW SEASONAL NORMS...LOWS WILL
DIP INTO THE TEENS AND TWENTIES ACROSS THE WEST...AND INTO THE 30S
EAST OF THE DIVIDE...GIVE OR TAKE DEPENDING UPON CLOUD COVER.

.LONG TERM...MONDAY THROUGH FRIDAY

MODELS CONTINUE TO SHOW A WEST FLOW ALOFT OVER THE AREA THROUGH
THE ENTIRE LONG TERM. FAST WEATHER SYSTEMS WILL PASS THROUGH THIS
FLOW BRINGING CHANCES OF RAIN SHOWERS AND MOUNTAIN SNOW TO THE
REGION MONDAY AND TUESDAY. ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL BE POSSIBLE TUESDAY. FOR WEDNESDAY THROUGH
FRIDAY THE BEST CHANCE OF PRECIP LOOKS TO BE IN THE WESTERN
MOUNTAINS WITH ISOLATED ACTIVITY ELSEWHERE. BREEZY TO WINDY IN THE
WIND PRONE AREAS MOST EVERY AFTERNOON AND EARLY EVENING AS THINGS
WILL TEND TO MIX OUT. TEMPS WILL BE CLOSER TO SEASONAL NORMALS
WITH 60S AND 70S EAST OF THE DIVIDE AND 50S TO AROUND 60 FOR THE
WEST.

&&

.AVIATION.../18Z ISSUANCE/

A DECK OF HIGH CLOUDS OVER EASTERN AND NORTHERN WYOMING EXISTS ON
THE NORTH AND EAST SIDE OF A CLOSED LOW SPINNING AROUND IN NORTHERN
WYOMING AS IT TRACKS EAST. BEHIND THE LOW LOW CLOUDS ARE WRAPPING
CYCLONICALLY AROUND THE BACKSIDE OF THE LOW ACROSS WESTERN WYOMING
WEST OF THE DIVIDE WITH THE LOWER CLOUD DECK BECOMING LESS
CONTINUOUS ACROSS SWEETWATER COUNTY. THESE LOWER CLOUDS WILL BE
PRODUCING NUMEROUS SNOW SHOWERS ACROSS WESTERN WYOMING. THE LOW
CLOUDS AND SNOW WILL RESULT IN WIDESPREAD MVFR/IFR CONDITIONS AND
MTN OBSCURATIONS OVER THE WEST. THESE WEATHER CONDITIONS WILL ALSO OCCUR
OVER THE BIG HORN MOUNTAINS AND NORTHERN JOHNSON COUNTY BUT THE
LOWER ELEVATIONS OF NORTHERN JOHNSON COUNTY WILL SEE MOSTLY RAIN
SHOWERS. THE BIG HORN BASIN WILL SEE SCATTERED RAIN SHOWERS. STRONG
WEST WINDS ON THE SOUTH SIDE OF THE LOW WILL OCCASIONALLY BLOW AT
SPEEDS AS HIGH WAS 30 TO 40 MPH WITH GUSTS OF 40 TO 60 MPH FROM
PORTIONS OF THE WIND RIVER BASIN INCLUDING KRIW TO KCPR INCLUDING
THE GREEN MOUNTAINS AND THE ADJACENT LOWER ELEVATIONS OF NATRONA
COUNTY. NORTHERN JOHNSON COUNTY WILL EXPERIENCE STRONG NORTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ALONG WITH THE NUMEROUS
RAIN SHOWERS THIS AFTERNOON. TONIGHT THE VERTICALLY STACKED LOW WILL
MAKE A LEFT TURN AND SLOWLY TRACK NORTH TOWARD THE DAKOTAS. NUMEROUS
RAIN AND MOUNTAIN SNOW SHOWERS WILL LINGER IN NORTHERN WYOMING
TONIGHT AND SATURDAY AS MOISTURE WRAPS AROUND THE WEST AND SOUTH
SIDE OF THE SLOWLY EXITING LOW. SCATTERED SHOWERS WILL OCCUR IN
CENTRAL WYOMING. BRISK NORTHWEST WINDS WILL CONTINUE IN NORTHERN
JOHNSON COUNTY INCLUDING THROUGH KBYG SATURDAY.

&&

.FIRE WEATHER...

A STRONG COLD FRONT WILL BLAST EAST ACROSS THE AREA TODAY.
WIDESPREAD SHOWERS...CHANGING TO SNOW IS EXPECTED ACROSS THE WEST.
IT WILL TURN SHARPLY COLDER BEHIND THE FRONT. STRONG WINDS WILL
CONTINUE THROUGH THE DAY TODAY. IT WILL CONTINUE TO BE QUITE COOL
AND UNSETTLED THROUGH AT LEAST SATURDAY...WITH RAIN AND SNOW
SHOWERS CONTINUING ACROSS THE WEST AND NORTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ017-019-020-030.

HIGH WIND WARNING UNTIL 9 AM MDT THIS MORNING WYZ003.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...ALLEN
Hazardous weather outlook, Apr 26, 8:46 PM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
946 PM MDT THU APR 26 2012

WYZ001>020-022>030-271200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
946 PM MDT THU APR 26 2012

...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT INTO FRIDAY
MORNING...

...HIGH WIND WARNING FOR EASTERN SWEETWATER AND SOUTHEAST
FREMONT COUNTIES LATE TONIGHT INTO THE DAY FRIDAY...

...HIGH WIND WATCH FOR THE WIND RIVER BASIN AND MUCH OF NATRONA
COUNTY ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

VERY STRONG WINDS ARE EXPECTED ALONG THE CODY FOOTHILLS THROUGH MID
MORNING FRIDAY. HIGH WINDS ARE ALSO EXPECTED TO DEVELOP IN WAKE OF A
COLD FRONT ACROSS EASTERN SWEETWATER AND SOUTHEAST FREMONT COUNTIES
LATE TONIGHT AND LAST THROUGH THE DAY FRIDAY.

A STRONG COLD FRONT COULD ALSO RESULT IN SEVERAL INCHES OF
SNOW ACROSS THE HIGHER MOUNTAIN PASSES IN THE WEST...CREATING SLUSHY
ROADS AND DIFFICULT DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...VERY STRONG WINDS ARE EXPECTED TO CONTINUE ACROSS EASTERN
SWEETWATER AND SOUTHEAST FREMONT COUNTIES...AND COULD DEVELOP ACROSS
THE WIND RIVER BASIN INTO NATRONA COUNTY. PLEASE SEE THE HIGH WIND
STATEMENT...FOR THE LATEST INFORMATION ON THIS HIGH WIND EVENT.

FOUR TO EIGHT INCHES OF SNOW IS QUITE POSSIBLE IN THE NORTHWEST
MOUNTAINS FRIDAY INTO FRIDAY NIGHT...ESPECIALLY ABOVE 9000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE CAUSED BY THE WIND
AND ANY SNOW ACCUMULATION. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 26, 10:25 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1125 PM MDT THU APR 26 2012

WYZ012-013-023-024-270800-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-
1125 PM MDT THU APR 26 2012

IN WAKE OF A COLD FRONT...RAIN CONTINUES TO CHANGE TO SNOW ACROSS
STAR VALLEY AND JACKSON HOLE...AS COLDER AIR PUSHES INTO WESTERN
WYOMING. ROADS WILL REMAIN WET ACROSS THE LOWER ELEVATIONS...BUT
WILL BECOME SLICK ACROSS MOUNTAIN PASSES TONIGHT. THE HEAVIEST
PRECIPITATION WILL COME TO AN END BY AROUND 3 AM...BUT SNOW WILL
REMAIN POSSIBLE FRIDAY...ESPECIALLY ACROSS JACKSON HOLE AND
SURROUNDING MOUNTAINS.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
April 27, 2:27 AM MST to 6:57 AM MST
Where
Cody Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
April 27, 3:50 AM MST to 4:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
April 27, 10:41 AM MST to 4:06 PM MST
Where
East Sweetwater County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
April 27, 11:11 AM MST to 11:21 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368138, 368139, 368141, 368140.